Some people prescribed an anti-depressant drug have found an unexpected side effect: they have an orgasm when they yawn. The drug clomipramine usually elevates mood and boosts physical activity and appetite. However, the Canadian Journal of Psychiatry
reports four patients on the drug had orgasms on
"There is a small subset of people who are affected this way," commented Dr. Martin
Godfrey, a London GP
who has prescribed the drug. "I understand they find this side effect quite pleasant."
One woman who took clomipramine told researchers it cured her depression but she wanted to go on taking it because of its peculiar properties. She found she could experience an orgasm even by deliberate yawning. And a man who had also taken the pills said he was "highly satisfied" with the drug's usefulness.
Around five per cent of clomipramine users report the side effect, though for most people the drug inhibits the ability to reach orgasm. The New Scientist
says that the drug's users have been comparing notes on the Internet and speculating on its unusual consequences: people who experience it would presumably seek out the most boring person they could find at parties.